Alert archive / California / High Surf Advisories in 2008

High Surf Advisory 3, NWS San Diego, CA

February 3, 2008San Diego County, California

NWS San Diego, CA issued this high surf advisory at Feb 3, 2008, 3:21 AM PST for San Diego County, California. It took effect at Feb 3, 2008, 11:00 AM PST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2008, 3:21 AM PST (11:21 UTC)
In effect from
Feb 3, 2008, 11:00 AM PST
Expired
Feb 3, 2008, 1:06 PM PST
In force
2 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 3, 3:02 AM PST, 19 minutes earlier.

Area forecast discussion, Feb 3, 3:02 AM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
302 AM PST SUN FEB 3 2008

.SYNOPSIS...A POTENT...FAST MOVING WINTER STORM WILL BRING RAIN AND
MOUNTAIN SNOW LATE THIS MORNING THROUGH TONIGHT. STRONG WINDS WILL
ALSO ACCOMPANY THIS STORM. NEXT WEEK WE GET A BREAK IN THE WEATHER
AS HIGH PRESSURE BUILDS OVER THE WEST...SWINGING US INTO AN
OFFSHORE FLOW PATTERN FOR DRY AND WARMER DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CLOUDS FROM THE TROF ALREADY SPREADING INTO THE AREA ON FAST NW
WINDS AS OF 3 AM. SPOTTY LIGHT TRACES BEING REPORTED. THE MAIN
BAND OF PRECIP AHEAD OF THE TROF COMES IN AROUND SUNRISE. A 994
LOW OVER IDAHO RELATED TO THE TROF WILL CAUSE STRONG S-N 15 MB
PRESSURE GRADIENTS DURING THE DAY. HIGH WIND WARNINGS LOOK GOOD
FOR THE DESERTS ANS SAN CO MTS...AND GALE WINDS OVER THE WATERS.
COORDINATED WITH LOX ON WIND ADVISORIES FOR COASTS AND VALLEYS.
WINDS BECOME MORE WESTERLY LATE MON PM AND NIGHT. THE TROF LINE
COMES THRU BY 4 AM MONDAY. STORM TOTAL RAIN ABOUT 1/2 TO 3/4 INCH
FLATS AND 1 TO 2.5 INCHES ON THE COASTAL SLOPES. 5000 FT SNOW
LEVEL LOWERS TO 4500 FEET TONIGHT. 140 KT JET MAX CAUSES 70 KT
WINDS AT 10K FEET...SO WINTER STORM WARNING LOOKS GOOD FOR SBD/RIV
MTS WITH NEAR BLIZZARD CONDITIONS. 1 TO 2 FEET OF SNOW HIGHEST
RIDGES. COOL...BREEZY AND PARTLY CLOUDY MONDAY UNDER STRONG 558 NW
FLOW WITH TEMPS 10-15 DEG BELOW NORMAL. FROST POSSIBLE MONDAY
NIGHT. MODERATE 10 MB OFFSHORE FLOW TUE. WIND ADVISORIES FOR
VALLEYS MAY BE NEEDED. WARMER TUE. MORE FROST POSSIBLE TUE NIGHT.
FAIR AND WARMER WED THRU SAT UNDER A 576 RIDGE AND WEAK OFFSHORE
FLOW. TEMPS NEAR NORMAL. COOLER SUN THRU TUE OF NEXT WEEK WITH
STRONG ONSHORE FLOW AND A DEEP MARINE LAYER AS A BROAD...WEAK TROF
MOVES ACROSS THE WEST.

&&

.AVIATION...
031030Z...STORM SYSTEM AND ASSOCIATED COLD FRONT WILL SPREAD PRECIP
ACROSS THE AREA THIS MORNING. CEILINGS WILL BE VARIABLE FROM AROUND
3500 FT MSL...DOWN TO 1000-1500 FT MSL AT TIMES AND LOCALLY BELOW
1000 FT NEAR THE FRONT. IFR AND MVFR VISIBILITIES AT COAST/VALLEY
AIRPORTS IN THE RAIN. EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS TO
OCCUR TODAY AND TONIGHT. STRONG GUSTY WINDS WILL OCCUR OVER HIGHER
TERRAIN...ESPECIALLY THIS AFTN/EVE WITH LOCAL SURFACE GUSTS OVER
50 KT. STRONG UP/DOWNDRAFTS DUE TO MTN WAVE ACTIVITY...AND ROTORS
WILL BE POSSIBLE IN THE COACHELLA VALLEY. WIND GUSTS COULD APPROACH
30 KNOTS AT LINDBERGH FIELD BRIEFLY THIS AFTN.

&&

.MARINE...
PRIMARY FORECAST CONCERNS ARE NEAR TERM WITH WIND GUSTS UP TO AROUND
35 KT AND ASSOCIATED ROUGH SEAS THROUGH MONDAY MORN. WEST-SOUTHWEST
WINDS WILL INCREASE THIS MORNING...BECOMING STRONG AND GUSTY TODAY
AND TONIGHT. STRENGTH OF FREQUENT GUSTS NEAR 35 KT WILL BE CLOSE
ENOUGH TO MERIT A GALE WARNING FOR THE COASTAL WATERS. SHORT PERIOD
WEST SWELL WILL INCREASE AND REACH A PEAK TONIGHT AND MONDAY MORN.
EXPECT SMALL CRAFT ADVISORY CONDITIONS WILL LINGER FOR MONDAY
MORNING AT LEAST IN THE OUTER WATERS...OTHERWISE WINDS AND SEAS WILL
GRADUALLY SUBSIDE DURING MONDAY AND MONDAY NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...HIGH WIND WARNING UNTIL 4 AM PST MONDAY FOR APPLE AND LUCERNE
     VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-SAN DIEGO
     COUNTY MOUNTAINS.

     WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
     AND FOOTHILLS.

     HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 11 AM PST MONDAY
     FOR SAN DIEGO COUNTY COASTAL AREAS.

PZ...GALE WARNING FROM 6 AM THIS MORNING TO 4 AM PST MONDAY FOR
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...LAVIS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 3, 3:12 AM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 AM PST SUN FEB 3 2008

CAZ042-043-048-050-055>058-060>062-041115-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
312 AM PST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A POTENT...FAST MOVING WINTER STORM WILL BRING RAIN AND MOUNTAIN
SNOW THIS MORNING THROUGH TONIGHT. STRONG WINDS WILL ALSO ACCOMPANY
THIS STORM.

* HIGH WIND WARNING UNTIL 4 AM PST MONDAY FOR APPLE AND LUCERNE VALLEYS-
  COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
  MOUNTAINS.

* WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR RIVERSIDE COUNTY
  MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

* WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
  FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE
  COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

* HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 11 AM PST MONDAY
  FOR SAN DIEGO COUNTY COASTAL AREAS.

* GALE WARNING FROM 6 AM THIS MORNING TO 4 AM PST MONDAY FOR COASTAL
  WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
  WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30
  TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEAHTER EXPECTED AFTER MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Special weather statement, Feb 2, 9:32 PM PST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
932 PM PST SAT FEB 2 2008

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
932 PM PST SAT FEB 2 2008

...WINTER STORM TO BRING WIND...RAIN AND MOUNTAIN SNOW SUNDAY...

A STRONG UPPER LEVEL LOW WILL MOVE SOUTH OVER THE WESTERN STATES ON
SUNDAY. THIS STORM WILL BRING RAIN AND MOUNTAIN SNOW TO SOUTHERN
CALIFORNIA.

LIGHT RAIN WILL MOVE INTO SAN BERNARDINO...RIVERSIDE AND ORANGE
COUNTIES LATE TONIGHT OR EARLY SUNDAY MORNING...THEN SPREAD SOUTH
INTO SAN DIEGO COUNTY SHORTLY THEREAFTER. THE BEST CHANCE FOR
MODERATE TO HEAVY SHOWERS WILL BE FROM 8 AM TO 8 PM SUNDAY. THIS IS
WHEN THE COLD FRONT WILL SWEEP ACROSS THE AREA.

FORECAST RAIN TOTALS...

COASTAL STRIP:.......0.20 TO 0.50 INCHES
INLAND VALLEYS.......0.30 TO 0.75 INCHES
MOUNTAINS............1.50 TO 2.50 INCHES
DESERTS..............0.10 TO 0.20 INCHES

SNOW LEVELS WILL INITIALLY START OUT NEAR 5000 FEET SUNDAY
MORNING...THEN RISE TO NEAR 6000 FEET DURING THE DAY BEFORE FALLING
BACK TO 4500 FEET SUNDAY EVENING. SNOW TOTALS IN THE SAN BERNARDINO
AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6000 FEET WILL RANGE FROM 6 TO
12 INCHES. SNOW AND BLOWING SNOW WILL AFFECT THE SAN DIEGO COUNTY
MOUNTAINS BY SUNDAY NIGHT BUT AMOUNTS ARE EXPECTED TO BE SIX INCHES
OR LESS.

WINDS ON SUNDAY MORNING THROUGH SUNDAY EVENING AREA LIKELY TO BE
VERY STRONG...LOCAL GUSTS TO 35 MPH ARE EXPECTED OVER THE COASTS AND
VALLEYS...BUT GUSTS COULD EASILY REACH 60 TO 70 MPH AT TIMES IN THE
MOUNTAINS AND LOCALLY IN THE DESERTS. SEVERAL HOURS OF MODERATE TO
HEAVY SNOW...BLOWING SNOW AND DENSE FOG WILL CREATE TREACHEROUS
DRIVING CONDITIONS.

THE SNOW WILL TAPER OFF IN THE SAN BERNARDINO MOUNTAINS SUNDAY
NIGHT...AND TAPER OFF IN RIVERSIDE AND SAN DIEGO COUNTIES EARLY
MONDAY.

PEOPLE WITH WEEKEND PLANS THAT INCLUDE TRAVELING THROUGH THE
MOUNTAINS ON SUNDAY...ESPECIALLY THE SAN BERNARDINO MOUNTAINS...
SHOULD BE PREPARED FOR DELAYS.

MOEDE/RB/JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 8:52 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego24 hr
Feb 2, 9:10 PM PSTWinter Storm WarningSGXRiverside, San Bernardino24 hr
Feb 3, 2:38 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego14 hr
Feb 3, 11:16 AM PSTFlash Flood WarningSGXSan Diego119 min

Nearby

High Surf Advisories in California, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.